Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 57, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 18, 2012, 1:55 PM MDT for Otero County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2012, 1:55 PM MDT (19:55 UTC)
- Expired
- Jul 18, 2012, 2:45 PM MDT
- In force
- 50 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 58 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 2100 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
059 WUUS54 KEPZ 181955 SVREPZ NMC035-182045- /O.NEW.KEPZ.SV.W.0057.120718T1955Z-120718T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 155 PM MDT WED JUL 18 2012 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 245 PM MDT * AT 150 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES WEST OF TIMBERON...MOVING SOUTHWEST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF CENTRAL OTERO COUNTY SOUTH OF OLIVER LEE STATE PARK AND AREAS ALONG HIGHWAY 54 NORTH OF THE BORDER PATROL CHECKPOINT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH... HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW. IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3239 10607 3269 10613 3273 10589 3262 10580 TIME...MOT...LOC 1954Z 046DEG 10KT 3264 10591 $$ JMG
2 follow-up statements
245
WWUS54 KEPZ 182026
SVSEPZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
226 PM MDT WED JUL 18 2012
NMC035-182045-
/O.CON.KEPZ.SV.W.0057.000000T0000Z-120718T2045Z/
OTERO NM-
226 PM MDT WED JUL 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL OTERO
COUNTY UNTIL 245 PM MDT...
AT 222 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 15 MILES WEST OF TIMBERON...MOVING
SOUTHWEST AT 10 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF CENTRAL OTERO COUNTY BETWEEN THE BORDER PATROL
CHECKPOINT ON HIGHWAY 54 AND OLIVER LEE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.
&&
LAT...LON 3269 10613 3267 10591 3258 10585 3250 10594
3239 10607
TIME...MOT...LOC 2026Z 046DEG 8KT 3259 10595
$$
JMG059
WWUS54 KEPZ 182035
SVSEPZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
235 PM MDT WED JUL 18 2012
NMC035-182046-
/O.EXP.KEPZ.SV.W.0057.000000T0000Z-120718T2045Z/
OTERO NM-
235 PM MDT WED JUL 18 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OTERO COUNTY WILL
EXPIRE AT 245 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3269 10613 3267 10591 3258 10585 3250 10594
3239 10607
TIME...MOT...LOC 2036Z 046DEG 8KT 3257 10597
$$
JMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:45 AM MDT, 10 hours 10 minutes earlier.
Area forecast discussion, Jul 18, 3:45 AM MDT, 10 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 345 AM MDT WED JUL 18 2012 .SYNOPSIS... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON AND TONIGHT. STORMS WILL BE MORE FREQUENT OVER THE MOUNTAINS THAN THE LOWLANDS. PERIODS OF MODERATE TO HEAVY RAINFALL WITH LOCALIZED MINOR FLOODING MAY OCCUR WITH SOME OF THE STORMS. STORMS WILL BECOME LESS FREQUENT AND MORE ISOLATED ON THURSDAY AND FRIDAY. RAIN CHANCES WILL DROP TO NEAR ZERO FOR THE WEEKEND AS DRIER AIR MOVES INTO THE AREA. TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES THROUGH THE PERIOD. && .DISCUSSION... LITTLE CHANGE IN THE NEAR TERM FORECAST IS EXPECTED AS A DECENT AMOUNT OF MOISTURE REMAINS OVER THE AREA TODAY AS RESULT OF A FLOW BETWEEN HIGH PRESSURE ALOFT AND AN TROUGH ALONG THE WEST COAST. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE WITH A FEW OF THEM BECOMING STRONG IN THE AFTERNOON. WITH A LACK OF ANY STRONG FORCING IN THE AREA...MOST STORMS WILL BE OF MODERATE TO LIGHT INTENSITY WITH SOME STORMS PRODUCING PERIODS OF MODERATE TO HEAVY RAINFALL. OVERALL RAIN AMOUNTS WILL BE SPOTTY WITH THE MOUNTAIN ZONES HAVING A BETTER CHANCE OF MEASURABLE RAINFALL. SOME LOCALIZED MINOR FLOODING MAY OCCUR WITH HEAVY RAINFALL IN FLOOD PRONE AREAS NEAR DRAINAGES AND ARROYOS AND AT LOW WATER CROSSINGS. RAIN CHANCES WILL DIMINISH A LITTLE FOR THURSDAY AND FRIDAY AS THE HIGH OVER THE CENTER OF THE COUNTRY RE-STRENGTHENS AND FORCES A WEAK UPPER LEVEL DISTURBANCE MORE TO THE SOUTH OF THE AREA. THIS WILL HAVE A MINOR STABILIZING AFFECT ON THE REGION BOTH DAYS WITH MORE ISOLATED THUNDERSTORM DEVELOPMENT EXPECTED. LOW LEVEL FLOW WILL ALSO BECOME MORE EASTERLY WHICH WILL BEGIN TO SHIFT SOME OF THE MOISTURE BACK TO THE WEST TOWARD ARIZONA. THIS TREND IS EXPECTED TO CONTINUE INTO THE WEEKEND WITH A STRONGER EASTERLY FLOW BRINGING IN A DRIER CONTINENTAL AIR MASS AND DIMINISHING RAIN PROSPECTS TO NEAR ZERO FOR MOST OF THE AREA SATURDAY THROUGH NEXT TUESDAY. LINGERING CHANCES OF THUNDERSTORMS WILL PERSIST OVER THE MOUNTAINS AND WEST OF THE CONTINENTAL DIVIDE IN SOUTHWEST NEW MEXICO THROUGH THE PERIOD. TEMPERATURES WILL REMAIN NEAR SEASONAL NORMALS INTO NEXT WEEK. && .AVIATION....VALID 18/12Z-19/12Z... LIGHT WESTERLY UPPER LEVEL FLOW...WILL CONTINUE TO TRANSPORT MONSOON MOISTURE OUR WAY FROM ARIZONA. AS A RESULT...LOOK FOR ISOLD-SCT LOWLAND TSRAGS/CIGS 050-070 AGL/WND VRB25G40KT THROUGH 04Z. ISOLD TO SCT STORMS ARE EXPECTED FOR THE GILA WILDERNESS...AND SACRAMENTO MOUNTAINS BY 18Z WED. STORM MOVEMENT IS EXPECTED ROUGHLY 5 TO 10 MPH FROM WNW- ESE. WINDS WILL TURN EAST AS THE DAY PROGRESSES. STEERING WINDS FOR STORMS WILL TURN ENE BETWEEN 03Z AND 06Z...AHEAD OF AN EASTERLY WAVE/UPPER LEVEL TROUGH FORECAST TO PASS CLOSE BY TO OUR SOUTH ON FRIDAY. THIS WILL MEAN A SHIFT IN STORM MOVEMENT BACK TO THE WEST AFTER 21Z WED...WHERE ISOLD-SCT LOWLAND/SCT MTN ACTIVITY IS EXPECTED. && .FIRE WEATHER... ISOLATED-SCATTERED LOWLAND/SCATTERED MOUNTAIN STORMS ARE EXPECTED TODAY...AS WEAK WESTERLY FLOW AROUND HIGH PRESSURE CENTERED HEAR TO OUR SOUTH...HAS SHIFTED SOME OF THE MONSOON MOISTURE OUR WAY FROM ARIZONA. STORMS ARE FORECAST TO BEGIN DRIFTING BACK WESTWARD IN THE AFTERNOON...AS FLOW TURNS TO THE EAST-SOUTHEAST AHEAD OF AN UPPER LEVEL TROUGH FORECAST TO PASS CLOSE BY TO OUR SOUTH ON FRIDAY. RAPID RUNOFF FROM PERIODS OF HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING ARE THE MAIN THREATS WITH STORMS IN THIS ENVIRONMENT. OUTSIDE AREAS RECENTLY AFFECTED BY STORMS...MIN RELATIVE HUMIDITY WEDNESDAY WILL RANGE FROM THE LOW 20S ACROSS THE LOWLANDS...TO 50-60 PERCENT ACROSS HIGHEST ELEVATIONS IN THE GILA WILDERNESS...CAPITAN AND SACRAMENTO MOUNTAINS. VALUES SHOULD CLIMB 3 TO 8 PERCENT THURSDAY...AND MAY CLIMB SLIGHTLY HIGHER SATURDAY WITH THE POSSIBILITY OF ENHANCED ACTIVITY FROM THE TROUGH. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 95 75 95 75 94 / 20 20 10 10 10 SIERRA BLANCA 87 66 84 66 91 / 30 20 20 10 20 LAS CRUCES 93 68 94 68 92 / 20 20 20 10 20 ALAMOGORDO 95 70 95 70 94 / 30 20 20 10 20 CLOUDCROFT 73 52 71 52 70 / 50 40 30 20 20 TRUTH OR CONSEQUENCES 92 69 95 69 93 / 20 20 20 20 20 SILVER CITY 86 63 86 63 83 / 30 20 30 30 30 DEMING 93 71 94 71 92 / 20 20 20 20 20 LORDSBURG 95 69 95 69 94 / 20 20 30 20 20 WEST EL PASO METRO 95 78 94 78 94 / 20 20 20 10 20 DELL CITY 94 62 94 62 93 / 30 20 20 10 20 FORT HANCOCK 95 69 92 69 94 / 20 20 20 10 20 LOMA LINDA 88 66 89 66 87 / 30 20 20 10 20 FABENS 97 72 95 72 94 / 20 20 10 10 20 SANTA TERESA 94 72 93 72 94 / 20 20 20 10 10 WHITE SANDS HQ 94 72 93 72 93 / 30 20 20 10 20 JORNADA RANGE 93 65 94 65 95 / 20 20 20 10 20 HATCH 94 68 94 68 94 / 20 20 20 20 20 COLUMBUS 93 69 93 69 92 / 20 20 20 10 20 OROGRANDE 96 73 94 73 95 / 30 20 20 10 20 MAYHILL 81 52 78 52 78 / 40 30 20 20 20 MESCALERO 86 55 82 55 79 / 40 30 30 20 20 TIMBERON 77 57 78 57 75 / 40 30 30 20 20 WINSTON 84 58 83 58 83 / 40 30 20 20 30 HILLSBORO 87 63 88 63 86 / 30 20 20 20 20 SPACEPORT 94 67 92 67 93 / 20 20 20 10 20 LAKE ROBERTS 91 59 89 59 85 / 40 30 30 30 30 HURLEY 87 63 88 63 86 / 20 20 20 30 20 CLIFF 98 58 96 58 94 / 20 30 30 30 30 MULE CREEK 89 58 92 58 90 / 20 20 30 30 30 FAYWOOD 89 63 88 63 86 / 20 20 20 20 20 ANIMAS 91 68 93 68 94 / 20 20 20 20 30 HACHITA 92 67 94 67 92 / 20 20 20 20 20 ANTELOPE WELLS 93 68 93 68 93 / 20 20 20 10 20 CLOVERDALE 86 62 89 62 86 / 20 20 30 30 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 04/04
Hazardous weather outlook, Jul 18, 11:09 AM MDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1109 AM MDT WED JUL 18 2012 NMZ401>417-TXZ418>424-191715- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1109 AM MDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE THIS AFTERNOON AND EVENING. WE CAN EXPECT BRIEF HEAVY RAIN AND OCCASIONAL GUSTY WINDS WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WE WILL SEE A SLOW DOWN TURN IN THUNDERSTORM ACTIVITY AS WE HEAD INTO THE WEEKEND. WHAT FEW THUNDERSTORMS THERE WILL BE FOR THE WEEKEND WILL BE CONFINED TO AREA MOUNTAINS. WE WILL SEE RAIN CHANCES BEGIN TO SLOWLY INCREASE FOR THE START OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Jul 18, 1:41 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 141 PM MDT WED JUL 18 2012 NMZ412>414-417-182030- CENTRAL TULAROSA BASIN NM-OTERO MESA NM-SOUTHERN TULAROSA BASIN NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM- 141 PM MDT WED JUL 18 2012 ...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 230 PM MDT... AT 137 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 11 MILES WEST OF TIMBERON...MOVING SOUTHWEST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF CENTRAL OTERO COUNTY SOUTH OF OLIVER LEE STATE PARK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JMG
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:45 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Jul 18, 2:24 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 51 min |
| Jul 18, 3:01 PM MDT | Areal Flood Advisory | EPZ | Otero | 119 min |
| Jul 18, 4:14 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 30 min |
| Jul 18, 4:43 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 27 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.